Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Tampa Bay, FL

June 9, 2012Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 9, 2012, 1:00 AM EDT for Lee County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2012, 1:00 AM EDT (05:00 UTC)
Expired
Jun 9, 2012, 1:45 AM EDT
In force
45 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Lee County, FL

The radar

The Tampa radar (KTBW), 143 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 5.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2012-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2012-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS52 KTBW 090500
SVRTBW
FLC071-090545-
/O.NEW.KTBW.SV.W.0014.120609T0500Z-120609T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
100 AM EDT SAT JUN 9 2012

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST FLORIDA...

* UNTIL 145 AM EDT.

* AT 1247 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES WEST OF CAPE CORAL...OR 7 MILES NORTH OF SANIBEL...AND MOVING
  EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  MYERS BEACH...FORT MYERS...WHISKEY CREEK...PAGE PARK...FORT MYERS
  VILLAS...PAGE FIELD AIRPORT...LOVERS KEY STATE PARK AND ESTERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2639 8189 2647 8198 2647 8201 2645 8200
      2642 8205 2643 8209 2646 8210 2647 8208
      2647 8205 2648 8204 2648 8210 2664 8215
      2666 8180 2637 8179
TIME...MOT...LOC 0457Z 278DEG 18KT 2654 8205

$$

AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:30 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 8, 9:30 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
930 PM EDT FRI JUN 8 2012

.UPDATE (REST OF TONIGHT)...
01Z WATER VAPOR AND H4 RAP ANALYSIS SHOW A LARGE UPPER LEVEL
DISTURBANCE AND ASSOCIATED TROUGH OVER THE NORTH-CENTRAL GULF
COAST/WESTERN GULF OF MEXICO. WV IMAGERY SHOWS ABUNDANT DEEP LAYER
MOISTURE STREAMING NORTHWARD AHEAD OF THIS TROUGH OVER THE EASTERN
GULF AND FL PENINSULA. THE STORY CONTINUES TO REPEAT ITSELF...BUT
WITH THE ALL THE COLUMN MOISTURE...A SERIES OF WEAK IMPULSES ALOFT
EJECTING OVERHEAD...AND A SURFACE BOUNDARY ACROSS THE REGION...THE
STAGE REMAINS SET FOR NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS
THROUGH THE OVERNIGHT. GUIDANCE SHOWING PW VALUES UP OVER 2"
REGION-WIDE THIS EVENING AND THE 00Z KTBW SOUNDING CONFIRMED THIS
WITH A MEASURED VALUE OF 2.12".

AT LEAST FOR THE NEXT 6 HOURS OR SO...THE MOST ORGANIZED RAINFALL
AND BEST THUNDER CHANCES WOULD APPEAR TO EXIST ALONG THE COAST SOUTH
OF THE TAMPA BAY AREA. FURTHER NORTH...THE FORECAST IS CERTAINLY NOT
DRY...HOWEVER THE INSTABILITY AND FORCING HAVE DECREASED AND SHOULD
GENERALLY BE LOOKING AT LIGHT/MODERATE SHOWER ACTIVITY. THE
CONVECTION OFF THE SOUTHWEST FLORIDA COAST AND HEADING TOWARD SHORE
APPEARS TO BE FORMING ALONG THE NOSE OF THE LOW LEVEL (925-850MB)
THETAE RIDGE...WHICH HAS BEEN SUPPRESSED TO THE SOUTH DURING THE
DAY. AS MENTIONED ABOVE...GFS KEEPS THIS IN PLACE INTO THE EARLY
MORNING HOURS WHICH WOULD SUGGEST THE BEST THUNDER CHANCES OVER THE
SOUTHERN HALF OF THE FORECAST AREA. HOWEVER...LATER TONIGHT...THIS
RIDGE IS PROGGED TO REBOUND BACK TO THE NORTH SOMEWHAT. FOR THIS
REASON WILL KEEP THUNDER MENTION IN THE GRIDS FURTHER UP THE
COAST...ESPECIALLY DURING THE LATE NIGHT HOURS.

HAVE ALSO EXTENDED THE FLOOD WATCH FOR PINELLAS/HILLSBOROUGH
NORTHWARD THROUGH 00Z SUNDAY. SYNOPTIC SETUP WITH AN EASTERLY LOW
LEVEL FLOW AND AN APPROACHING UPPER DISTURBANCE SUGGEST ADDITIONAL
HEAVY RAIN THREAT DURING THE AFTERNOON/EVENING HOURS OVER THE WATCH
AREA. HAVE A GREAT NIGHT.

&&

.PREVIOUS DISCUSSION (SATURDAY - SUNDAY)...
DURING SATURDAY AND SUNDAY SURFACE HIGH PRESSURE WILL BUILD IN FROM
THE NORTHEAST AND RIDGE WEST ACROSS THE NORTHERN PENINSULA AND
SOUTHEASTERN STATES AS THE UPPER LOW OVER THE NORTHERN GULF REGION
LIFTS SLOWLY NORTH IN THE LOWER MISSISSIPPI VALLEY. MODELS SHOW DEEP
LAYERED MOISTURE (PW'S 2+ INCHES) REMAINING IN PLACE ON SATURDAY.
THIS MOISTURE COMBINED WITH WEAK ENERGY ALOFT AND SEA BREEZE
CONVERGENCE WILL CONTINUE TO SUPPORT HIGH RAIN CHANCES (POPS 50 TO
60 PERCENT RANGE) ACROSS THE REGION.

ON SUNDAY MODELS SHOW SLIGHTLY DRIER AIR MOVING INTO THE REGION
SO OVERALL SHOWER AND THUNDERSTORM DEVELOPMENT ALONG THE SEA BREEZE
CIRCULATIONS SHOULD BE LESS THAN SATURDAY WITH POPS IN THE LOW END
SCATTERED RANGE (30 PERCENT). HIGH TEMPERATURES WILL CLIMB INTO
THE UPPER 80S TO LOWER 90S EACH AFTERNOON WITH OVERNIGHT LOWS AROUND
70 OVER INLAND LOCATIONS...AND LOWER TO MID 70S ALONG THE IMMEDIATE
COAST.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST OFF THE GULF AFFECTING MOST OF OUR TERMINALS TONIGHT.
HEAVIER SHOWERS WILL BRING MVFR WITH LOCAL BRIEF IFR/LIFR
CONDITIONS...BUT TIMING IS UNCERTAIN. VFR BETWEEN SHOWERS.

&&

.MARINE...
THE QUASI-STATIONARY FRONTAL BOUNDARY IN PLACE ACROSS THE CENTRAL
WATERS WILL BEGIN TO WASH OUT ON SATURDAY AS SURFACE HIGH PRESSURE
ATTEMPTS TO BUILD IN FROM THE NORTHEAST THROUGH THE WEEKEND. WIND
AND SEAS SHOULD REMAIN BELOW 15 KNOTS AND 5 FEET THROUGH THE PERIOD
WITH NO HEADLINES EXPECTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  90  76  91 /  90  60  20  30
FMY  74  92  76  92 /  80  50  20  30
GIF  73  90  76  91 /  70  60  20  30
SRQ  73  89  75  91 /  90  60  20  30
BKV  71  90  70  92 /  80  60  20  30
SPG  76  89  78  91 /  90  60  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH SATURDAY EVENING FOR CITRUS-HERNANDO-
     HILLSBOROUGH-LEVY-PASCO-PINELLAS-SUMTER.

GULF WATERS...NONE.

&&

UPDATE...14/MROCZKA
PREVIOUS DISCUSSION...57/MCMICHAEL
AVIATION...63/JILLSON
Hazardous weather outlook, Jun 8, 5:27 AM EDT, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EDT FRI JUN 8 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-091000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
527 AM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE IN COMBINATION WITH A STALLED OUT FRONTAL
BOUNDARY ACROSS CENTRAL FLORIDA WILL RESULT IN THE DEVELOPMENT OF
NUMEROUS THUNDERSTORMS ONCE AGAIN TODAY. GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAINFALL WILL BE THE MAIN HAZARDS FROM THE
STRONGEST STORMS THAT DEVELOP. PERSISTENT HEAVY RAINFALL COULD
ALSO RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE WEST-CENTRAL
AND SOUTHWEST FLORIDA BEACHES AGAIN TODAY. REFER TO THE LATEST
BEACH HAZARDS STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. THE MAIN HAZARDS FROM THE STRONGEST
STORMS THAT DEVELOP WILL BE GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

JELSEMA

In the hours before

Local storm report, Jun 8, 7:05 PM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
705 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             2 SSE BRADENTON         27.46N 82.56W
06/08/2012  E1.25 INCH       MANATEE            FL   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL REPORTED BY OUT OF STATE SPOTTER.

&&

JILLSON
Local storm report, Jun 8, 7:21 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
721 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLOOD            LITHIA                  27.85N 82.17W
06/08/2012                   HILLSBOROUGH       FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ROADS COMPLETELY COVERED BY
            WATER.

&&

BMROCZKA
Local storm report, Jun 8, 7:53 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
753 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 ENE BRADENTON         27.50N 82.56W
06/08/2012  E1.00 INCH       MANATEE            FL   NEWSPAPER

            NICKEL TO QUARTER SIZED HAIL. HAIL LASTED 10 MINUTES.

&&

JILLSON
Local storm report, Jun 8, 9:19 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
919 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     MARINE TSTM WIND 1 NNW ANNA MARIA ISLAND 27.54N 82.74W
06/08/2012  M51 MPH          MANATEE            FL   C-MAN STATION

            44 KNOT WIND GUST AT ANNA MARIA ISLAND.

&&

JILLSON
Special weather statement, Jun 8, 11:00 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1100 PM EDT FRI JUN 8 2012

FLZ062-065-090345-
CHARLOTTE-LEE-
1100 PM EDT FRI JUN 8 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHARLOTTE AND
WESTERN LEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 10 MILES SOUTHWEST OF BOCA GRANDE...OR 25 MILES SOUTH OF
ENGLEWOOD...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT
BOCA GRANDE...BOKEELIA AND CAPTIVA...UNTIL 1145 PM EDT.

GUSTY WINDS UP TO 45 MPH ARE POSSIBLE ALONG WITH FREQUENT
LIGHTNING. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2643 8214 2648 8220 2662 8224 2668 8228
      2677 8227 2690 8234 2691 8216 2678 8214
      2675 8224 2669 8223 2672 8215 2668 8210
      2677 8204 2653 8197 2645 8201 2642 8206
TIME...MOT...LOC 0258Z 266DEG 14KT 2662 8244

14-MROCZKA

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:50 PM EDTRiver Flood WarningTBWManatee37 hr
Jun 8, 10:17 PM EDTSpecial Marine WarningTBW58 min
Jun 8, 11:00 PM EDTSpecial Weather StatementTBWLee45 min
Jun 8, 11:17 PM EDTSpecial Marine WarningTBW118 min
Jun 9, 12:09 AM EDTSevere Thunderstorm WarningTBWLee51 min
Jun 9, 12:17 AM EDTSpecial Marine WarningTBW88 min
Jun 9, 12:22 AM EDTTornado WarningTBWLee38 min
Jun 9, 1:00 AM EDTTornado WarningTBWLee45 min
Jun 9, 1:37 AM EDTSevere Thunderstorm WarningTBWLee53 min
Jun 9, 7:51 AM EDTRiver Flood WarningTBWManatee8 hr
Jun 9, 4:40 PM EDTSpecial Weather StatementTBWHighlands50 min
Jun 9, 6:42 PM EDTSpecial Weather StatementTBWOsceola18 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.